Are there any problems with chamomile tea and Xarelto?
Question posted by Bobbie Wood on 17 May 2022
Last updated on 17 May 2022 by masso
Interactions between your drugs
Applies to: chamomile, Xarelto (rivaroxaban)
Some herbs such as chamomile and fenugreek have coumarin constituents. Theoretically, ingesting large quantities of these herbs may potentiate the risk of bleeding in patients treated with agents that affect hemostasis such as anticoagulants, platelet inhibitors, thrombin inhibitors, thrombolytic agents, or agents that commonly cause thrombocytopenia. However, their effects on the coagulation system have not been studied, and bleeding complications have not been reported in humans. Moreover, pharmacologic effects may be highly variable due to inconsistencies in formulation and potency of commercial herbal products. In one patient, the addition of boldo and fenugreek to a stabilized regimen of warfarin resulted in an increase in INR. The INR returned to normal 1 week following discontinuation of both products but increased again when the patient resumed usage, which subsequently led to a 15% reduction in the weekly warfarin dosage. It is not certain whether the effects on INR are due to boldo or fenugreek, or a combination of both products. Patients should consult a health care provider before taking any herbal or alternative medicine. In patients who have used chamomile or fenugreek extensively prior to receiving anticoagulation, antiplatelet or thrombolytic therapy, the potential for an interaction should be considered. Close clinical and laboratory observation for hematologic complications is recommended. Patients should be advised to promptly report any signs of bleeding to their physician, including pain, swelling, headache, dizziness, weakness, prolonged bleeding from cuts, increased menstrual flow, vaginal bleeding, nosebleeds, bleeding of gums from brushing, unusual bleeding or bruising, red or brown urine, or red or black stools.
Best regards, masso
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.